Guam, 2025

Tropical Depression in Guam, August 7 to 8, 2025

August 7 to 8, 2025 · NWS GUM · 1 event in 1 county or zone

Podul (16W) originated as a weak circulation, monitored as Joint Typhoon Warning Center (JTWC) Invest 98W, that drifted west-southwest from well east-northeast of the far northern Marianas. At 1PM ChST (Aug 7th), 98W became Tropical Depression (TD) 16W, and forecasts showed a quick turn turn toward the northwest as it steadily intensified into a tropical storm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Podul (16W) originated as a weak circulation, monitored as Joint Typhoon Warning Center (JTWC) Invest 98W, that drifted west-southwest from well east-northeast of the far northern Marianas. At 1PM ChST (Aug 7th), 98W became Tropical Depression (TD) 16W, and forecasts showed a quick turn turn toward the northwest as it steadily intensified into a tropical storm. TD 16W would become Tropical Storm (TS) Podul at 1 AM on August 8th, to the northeast of Agrihan Island. Scatterometer (ASCAT) data and JTWC wind forecasts showed tropical storm winds remained north of the far northern Marianas (Agrihan, Pagan, and Alamagan), though satellite imagery showed an exposed LLCC which caused heavier convection to be displaced south due to northeasterly wind shear aloft, bring heavy rain to the far northern islands. Once Podul was northwest of the Marianas, the storm potion became westerly and Podul would become a Typhoon as it left WFO Guam's area of responsibility, west of 130E. Podul would eventually make land fall in southern Taiwan, and would eventually dissipate after making landfall in mainland China on August 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Aug 6, 11:58 PM UTC, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 11:58 PM UTC, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
958 AM ChST Thu Aug 7 2025

.Tropical Systems Update...
A circulation, Invest 98W, is found just east of Pagan Island near
18N148E. This circulation has shown gradually improving organization
the past 24 hours as it has drifted westward. The Joint Typhoon
Warning Center has just rated it high with the issuance of a Tropical
Cyclone Formation Alert for the expected development into a tropical
cyclone in the next 24 hours. Latest deterministic and ensemble
model data show 98W continuing westward into the Philippine Sea as
it continues to become become better organized. Impacts will largely
be limited to the far northern islands and consisting of very heavy
downpours, thunderstorms, increasingly gusty north winds shifting to
south tonight or early Friday. Seas will also become increasingly
choppy during 98W's slow passage. Inter-island travel is not
recommended until 98W is out of the area. For more information on
98W, see bulletins issued by the JTWC under WMO header WTPN21 PGTW.

&&

.Prev discussion... /issued 504 AM ChST Thu Aug 7 2025/

Marianas Update...
No meaningful changes were needed to the forecast tonight. Showers
are expected to be scattered today. These showers are expected to
diminish over the next 12 hours or so for Guam and Rota, and over the
next 24 hours for Tinian and Saipan. Pleasant weather is expected to
return once these showers pass. Altimetry shows combined seas of 2
to 3 feet and the buoys confirm these heights. Winds are expected to
be light to gentle. Overall, benign seas are expected through the
weekend.

Eastern Micronesia...
Eastern Micronesia has two trade-wind troughs, one is north of Majuro
and the other is south of Pohnpei. The trough south of Pohnpei will
move westward heading out of the region. The one north of Majuro will
be in the region for a few days yet, but is expected to pass north of
Pohnpei and well north of Kosrae.

Majuro will have isolated showers through Saturday, then could have
scattered showers Sunday and Monday with the next minor disturbance.
Kosrae could have scattered showers through the period as a line of
convergence stretches out behind the receding trough. Pohnpei could
have scattered showers through Friday, then again on Saturday and
Monday, with isolated between, as a contained line from the trough
could flare up again near Pohnpei.

Within the Majuro Waters, winds will be capped at 10 to 15 knots
Friday and Friday night, and 5 to 10 knots at other time. Seas will
be 4 to 5 feet most of the period, the likely exception being
Saturday, when they might be just 3 to 4 feet.

Within the Kosrae Waters, winds will be capped at 5 to 10 knots
through the period. Seas will be 3 to 4 feet most of the period, but
could be 4 to 5 ft tonight.

Within the Pohnpei Waters, winds will be capped at 5 to 10 knots
through the period, and seas will be 3 to 4 feet through the period
also.

Western Micronesia...
A trade-wind trough is pushing out of Chuuk and toward Yap, and
another trough is west of Koror, Palau. The trough west of Chuuk will
continue to affect the area over the next couple of days.

Chuuk could have scattered showers through Friday. It all depends on
what happens with that system from Eastern Micronesia and where it
sets up. Yap could have scattered showers today, then isolated
showers through Saturday. Scattered showers could return Sunday and
Monday with the next system. Koror, Palau could have scattered
showers today, isolated for Friday night, then scattered for Saturday
through Monday.

Within the Chuuk Waters, winds will be 5 to 10 knots through the
period. Combined seas will be 2 to 4 foot.

Within the Yap Waters, winds will be capped at 5 knots, and seas will
be 2 to 3 feet.

Within the Koror, Palau Waters, winds will also mainly be capped at 5
knots. Seas will be 2 to 3 feet until Monday, when they could
diminish to 2 feet.

Prev discussion... /issued 605 PM ChST Wed Aug 6 2025/

Marianas Synopsis...
Satellite and radar this afternoon show partly cloudy skies and
isolated showers across much of the Marianas, with more cloud and
shower coverage over Saipan waters from the passage of a northward-
moving outflow boundary. Further north, numerous showers and isolated
showers are seen covering much of the northern CNMI and eastward,
along the western and southern flanks of a disorganized surface
circulation. Buoy and altimetry data show combined seas of around 2
to 4 feet.

Discussion...
A fairly small and weak surface circulation began to take shape
northeast of the Marianas overnight, which was well captured by the
models yesterday and later in the overnight ASCAT pass. Today's
scatterometry analysis places it near 18.7N 149.2E, and it has been
gradually shifting southwest toward the Marianas this afternoon. CIMSS
850-500 mb vorticity analysis shows a maximum in vorticity in this
area as well, just to the east of Alamagan. The circulation center
is now more difficult to make out on visible satellite with
widespread cloudiness and numerous showers over the center, and
convection has been persistent, mainly focused along the western and
southern flanks. Models show little development with this feature
over the next few days as it makes a slow westward turn across the
northern CNMI. Current model guidance keeps the circulation north of
Saipan as it shifts west, moving somewhere to the south of Iwo To by
the weekend. GFS wants to develop this disturbance more strongly
over the Philippine Sea early next week, but other models are not
following suit for now. For the time being, this feature looks to
increase showers over the Marianas tonight through at least Thursday
as it helps to deepen surface troughing in the area. Tinian and
Saipan will see most of the showers with a lesser increase seen over
Guam and Rota waters. A quieter pattern looks to move in this weekend
as the feature and associated trough move west.

Marine/Surf...
Light to gentle southeast to south winds are expected to persist for
the next day or two, with more variable winds near Tinian and Saipan
as a col and then a disorganized circulation pass nearby. By the end
of the week, winds should increase to gentle to moderate out of the
east to southeast. Combined seas of around 3 feet will continue into
the weekend with a dominant trade swell and light wind waves. A very
slight increase in trade swell may bump seas up around a foot by
early next week. This may lead to a small increase in surf and
increase the rip current risk to moderate for east facing reefs by
Monday, but in the meantime, a low risk of rip currents is expected
along all reefs.

Eastern Micronesia...
The pattern remains active as waves of surface troughs in the trade
winds traverse the region. The first said trough is located from
near Kapingamarangi northeastward to Pohnpei, ending north of there.
Most of the convection has been located south of Pohnpei in an area
of stronger surface convergence and higher PWATs (Precipitable Water),
with above 2.5 inches common south of Pohnpei and less north of
there.

Then, a longer trough stretches from east of Kosrae, northeast
through Majuro, ending northeast of there near 13N176E. Here too the
best moisture and convergence is found across the southern third of
the trough, mainly southeast of Kosrae. However, near 10N and points
northward also have higher PWATs here, with 2.5 to 3 inch amounts
common. This region is also benefiting from enhanced surface
convergence and modest divergence aloft, helping maintain updraft
vigor due to improved storm top ventilation.

Both of these features will move westward, with the models showing
additional troughs crossing the region from east to west in the
coming days, with each bringing renewed rounds of increasing
rainfall potential.

For the mariners, light to gentle winds will prevail. Seas of 3 to 5
feet near Pohnpei and Kosrae, and 4 to 6 feet from between Kosrae and
Majuro eastward will continue through the end of the week, with seas
possibly dropping a foot or so to start next week.

Western Micronesia...
A broad area of convergence, between east-southeasterly trade winds
and west-southwesterly flow, is generating widespread cloudiness,
scattered to numerous showers, and isolated thunderstorms across
Palau and Yap. As Invest 96W moves farther northwest towards the
Philippines, this area of convergence will also shift and shower
coverage is expected to gradually taper down to isolated to low-end
scattered Thursday night through Friday night as a weak ridge builds
in. Over the weekend and into early next week, models hint at another
period of scattered showers as convergence builds across far western
Micronesia. First, within the trade-wind pattern, then a possible
disturbance to the north may begin to influence the weather pattern
early next week.

For Chuuk, generally scattered showers persist through the week due
to a weak, convergent trade-wind pattern and a series of troughs that
will bring periodic upticks in showers and cloudiness. Although
model GDI values were not all that supportive, added a slight chance
of thunderstorms for tonight based on stray thunderstorms observed
upstream, as well as an upper-level trough providing support for
convection.

Overall, benign marine conditions continue. Buoy and altimetry data
show combined seas of 2 to 4 feet. Light and variable winds persist
across Yap and Palau over the next several days, meanwhile,
gentle to moderate trades near Chuuk, are expected to settle back
down to light to gentle by Thursday night.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.
&&

In the hours before

Special weather statement, Aug 7, 12:41 AM UTC, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tiyan GU
1041 AM ChST Thu Aug 7 2025

GUZ001-MPZ001>003-070245-
Guam-Rota-Tinian-Saipan-
1041 AM ChST Thu Aug 7 2025

...DEVELOPING CIRCULATION TO PASS OVER FAR NORTHERN CNMI THROUGH
FRIDAY...
...HEAVY SHOWERS, GUSTY WINDS, AND CHOPPY SEAS EXPECTED...

Overview:
A low-level circulation (Invest 98W) is now centered near 18.4N
148.1E after a slow west motion the past 24 hours and is now the
subject of a Tropical Cyclone Formation Alert from the Joint Typhoon
Warning Center. This means the formation of a tropical cyclone is
likely within the next 24 hours. This system is expected to maintain
a general westward track over the next 48 hours, first passing over
the far northern islands before continuing into the Philippine Sea.
This disturbance remains in a very favorable environment for further
development due to warm sea surface temperatures and low vertical
wind shear.

Winds:
Increasingly gusty northerly winds will become southerly Friday with
sustained winds of 20 to 30 mph, with gusts to 45 mph possible
Friday. Further increases in the wind fields could be possible if 98W
intensifies faster than currently anticipated.

Rainfall:
Periods of heavy rainfall with 3 to 6 inches of accumulation is
possible through Saturday. This could lead to an increased risk of
mudslides in steeper terrain.

Seas:
Seas of 3 to 5 feet will increase into the 6 to 9 foot range fairly
quickly today as stronger winds move into the area. Conditions will
approach hazardous levels for small crafts operating in the region.

Suggestions:
Secure lose items and stay informed and alert of the latest
information from the National Weather Service office in Guam and the
CNMI HSEM.

Doll/Aydlett
Special weather statement, Aug 7, 12:44 AM UTC, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tiyan GU
1044 AM ChST Thu Aug 7 2025

GUZ001-MPZ001>003-080045-
Guam-Rota-Tinian-Saipan-
1044 AM ChST Thu Aug 7 2025

...DEVELOPING CIRCULATION TO PASS OVER FAR NORTHERN CNMI THROUGH
FRIDAY...
...HEAVY SHOWERS, GUSTY WINDS, AND CHOPPY SEAS EXPECTED...

Overview:
A low-level circulation (Invest 98W) is now centered near 18.4N
148.1E after a slow west motion the past 24 hours and is now the
subject of a Tropical Cyclone Formation Alert from the Joint Typhoon
Warning Center. This means the formation of a tropical cyclone is
likely within the next 24 hours. This system is expected to maintain
a general westward track over the next 48 hours, first passing over
the far northern islands before continuing into the Philippine Sea.
This disturbance remains in a very favorable environment for further
development due to warm sea surface temperatures and low vertical
wind shear.

Winds:
Increasingly gusty northerly winds will become southerly Friday with
sustained winds of 20 to 30 mph, with gusts to 45 mph possible
Friday. Further increases in the wind fields could be possible if 98W
intensifies faster than currently anticipated.

Rainfall:
Periods of heavy rainfall with 3 to 6 inches of accumulation is
possible through Saturday. This could lead to an increased risk of
mudslides in steeper terrain.

Seas:
Seas of 3 to 5 feet will increase into the 6 to 9 foot range fairly
quickly today as stronger winds move into the area. Conditions will
approach hazardous levels for small crafts operating in the region.

Suggestions:
Secure lose items and stay informed and alert of the latest
information from the National Weather Service office in Guam and the
CNMI HSEM.

Doll/Aydlett

Event by event

1 tropical depression. Local standard time, as filed.

Tropical Depression, Northern Marianas

When
August 7, 1:00 PM GST to August 8, 7:00 PM GST
Where
Northern Marianas forecast zone
Reported by
Unknown

Podul (16W) originated as a weak circulation, monitored as Joint Typhoon Warning Center (JTWC) Invest 98W, that drifted west-southwest from well east-northeast of the far northern Marianas. At 1PM ChST (Aug 7th), 98W became Tropical Depression (TD) 16W, and forecasts showed a quick turn turn toward the northwest as it steadily intensified into a tropical storm. TD 16W would become Tropical Storm (TS) Podul at 1 AM on August 8th, to the northeast of Agrihan Island. Scatterometer (ASCAT) data and JTWC wind forecasts showed tropical storm winds remained north of the far northern Marianas (Agrihan, Pagan, and Alamagan), though satellite imagery showed an exposed LLCC which caused heavier convection to be displaced south due to northeasterly wind shear aloft, bring heavy rain to the far northern islands. The northern islands of the Marianas are sparsely populated and no observational data exist for the 3 islands. Once Podul was northwest of the Marianas late on August 8th, storm motion became westerly and Podul would become a Typhoon at 7AM August 12th as it left WFO Guam's area of responsibility, west of 130E. Podul would eventually make land fall in southern Taiwan, and would eventually dissipate after making landfall in mainland China on August 14th.

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2025Every state in 2025This day in weather historyWarnings in Guam, August 2025The 2025 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293501.